Morgan Tait

Morgan Tait is the NZ Herald's consumer affairs reporter.

Expensive and cheap pain-relief pills use same ingredients

Expensive specialised pain-relief pills use the same ingredients as their cheaper counterparts. Photo / Greg Bowker
Expensive specialised pain-relief pills use the same ingredients as their cheaper counterparts. Photo / Greg Bowker

Some medications marketed to target back or period pain, or specific cold and flu symptoms, contain the same ingredients as pills sold for standard pain relief.

A Herald comparison of products sold over supermarket and pharmacy counters showed drugs marketed for targeted relief of certain symptoms were often sold at higher prices than those that did the same job but were not promoted for specific ailments.

The Consumer watchdog says the claims are confusing for consumers, with some verging on misleading.

Pain relief brand Nurofen has products in its range marketed for migraine, tension headaches, back pain and period pain. The products, sold in packs of 24 caplets, all contained 342mg of ibuprofen lysine per caplet - which is equivalent to 200mg of ibuprofen.

At Unichem Pharmacy on Queen St, Auckland, the packs sold for $19.99. A pack of 24 standard Nurofen caplets containing 200mg of ibuprofen cost $10.99.

Panadol, another pain relief brand, sells products targeted for back and neck pain relief that contains 500mg of paracetamol - identical to its standard formula. A pack of 20 back and neck caplets cost $6 on special at Countdown this week, where the regular version was on sale for just $4.

The same pattern was repeated across the brands' cold and flu ranges. Nurofen Cold and Flu PE contains 200mg of ibuprofen and 5mg of phenylephrine hydrochloride per tablet, the same ingredients as its Sinus Pain PE varietal.

A 12-pack of the sinus option cost $9.99 at Countdown and a 24-pack of the cold and flu type was on special for $15, working out to be 83c and 62c per pill, respectively.

Panadol's Sinus Pain and Congestion Relief caplets also contained 500mg of paracetamol and 5mg of phenylephrine hydrochloride - just the same as its Cold + Flu Max Decongestant option.

University of Auckland pharmacy professor John Shaw said there was no difference between such products.

"If a product was marketed separately for back pain, headache, period pain etcetera and contained exactly the same ingredient, then it wouldn't work differently in terms of its pain-killing action," he said. "Its mechanism of action would be the same."

When asked if it was ethical for the companies to insinuate differences between the products, he said: "It would be if you were charging a differential price over the 'plain' [variety]."

However, Dr Shaw said it could be argued the different branding helped customers know a product would work for a specific symptom.

The only different ingredient in products promising "rapid" or "fast action" was the addition of caffeine.

Dr Shaw said this was to speed up the drug's absorption and the same effect could be gained from drinking a cup of tea or coffee.

The Herald's check also found lesser-known brands sold many of the same options more cheaply.

Consumer NZ researcher Jessica Wilson said the wealth of options was confusing for consumers and some of the claims were of concern.

"We think it does cause confusion and some of the advertising we have seen verges on misleading. Some are just the same active ingredient just in a different package and marketed for different types of pains."

She advised consumers to check what they already had at home before buying the specialised products.

Nurofen said: "Products are comprised of different formulations of ibuprofen. Each has different active ingredients, concentrations and absorption rates. Nurofen's clear labelling enables consumers to choose which product in the range suits them best."

When questioned about how products with the same ingredients acted differently, a spokeswoman repeated the Nurofen statement.

Panadol said: "People seek products that describe the symptoms they're feeling at that point in time and choose appropriately." It also did not address specific questions.

- NZ Herald

© Copyright 2014, APN New Zealand Limited

Assembled by: (static) on production bpcf02 at 20 Dec 2014 21:59:15 Processing Time: 482ms